Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Dermatol. 2008 Mar;158(3):592-6. Epub 2007 Dec 6.

Hand-foot skin reaction in patients treated with sorafenib: a clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy.

Author information

1
Department of Dermatology, Chang Gung Institute of Technology, Chang Gung University, and Department of Internal Medicine, Chang Gung Memorial Hospital, Taoyuan, Taiwan.

Abstract

BACKGROUND:

Hand-foot skin reaction is a distinctive cutaneous side-effect of antineoplastic kinase inhibitor-targeted therapy. Severe hand-foot skin reaction requires postponement of treatment or dose reduction. Histopathological studies of skin toxicity associated with kinase inhibitors are currently unavailable.

OBJECTIVES:

To report the clinical and histopathological findings of hand-foot skin reaction produced by the multikinase inhibitor sorafenib.

METHODS:

Nine patients with metastatic carcinoma-seven with renal cell carcinoma (RCC), one with melanoma and one with hepatocellular carcinoma (HCC)-received continuous, oral sorafenib 400 mg twice daily. Hand-foot skin reaction was defined and graded according to National Cancer Institute Common Toxicity Criteria 3.0. Biopsies from lesions of erythematous scaly or blistering skin were obtained from five cases (four RCC and one HCC).

RESULTS:

Seven of the nine (78%) patients developed hand-foot skin reaction characterized by well-demarcated, tender, erythematous papules and plaques with greyish blisters or hyperkeratotic, callus-like formations on palmoplantar surfaces and distal phalanges. Skin biopsy of hand-foot skin reaction lesions revealed epidermal acanthosis, papillomatosis, parakeratosis, dispersed dyskeratotic cells and keratinocyte vacuolar degeneration. Other skin toxicities included angular cheilitis, seborrhoeic dermatitis and perianal dermatitis.

CONCLUSIONS:

The clinical manifestations and histopathological features of sorafenib-induced skin reactions are unique. The most relevant histopathological findings of hand-foot skin reaction include keratinocyte vacuolar degeneration, the presence of intracytoplasmic eosinophilic bodies, and intraepidermal blisters in the stratum malpighii. Further studies are warranted to elucidate the mechanisms of this novel multitargeted kinase inhibitor-associated skin reaction.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center